A brief report of the first 3 patients in Canada who developed vaccine-induced immune thrombotic thrombocytopenia (VITT) after receiving the adenoviral vector vaccine against COVID-19 ChAdOx1 described the success of using high-dose intravenous immune globulin (IVIG) therapy. These findings were published in The New England Journal of Medicine.
Patient 1 was a 72-year-old woman who presented with left limb pain and claudication at 7 days after receiving the COVID-19 vaccine. After 8 days of symptoms, she was admitted to the hospital and was found to have suprarenal aortic thrombus with left superficial and deep femoral artery occlusions and partial celiac and right peroneal artery occlusions.
The patient was suspected of heparin-induced thrombocytopenia and was given unfractionated heparin for 3 days and underwent surgical embolectomy. After the surgical intervention, the patient was suspected of VITT and high-dose IVIG was administered when no improvement was observed after 5 days of argatroban therapy. The patient responded to the high-dose IVIG and was discharged with oral apixaban.
Patient 2 was a 63-year-old man who had left leg cramping at day 18 after vaccination. He presented at the emergency department 24 days after vaccination due to acute dyspnea and a painful, cold feeling in his left leg. He was found to have acute arterial thrombosis of the left leg with an extensive pulmonary embolism.
The patient was given tinzaparin and underwent a surgical embolectomy. After a lower-limb ultrasonography showed nonocclusive right popliteal deep-vein thrombosis, the patient was suspected to have VITT and switched to fondaparinux with high-dose IVIG. No new thromboses occurred; however, residual lower-limb thrombosis caused necrosis of the foot which will require amputation.
Patient 3 was a 69-year-old man with a history of hypertension, diabetes mellitus, obstructive sleep apnea, prostate cancer, and had an aortic valve replacement 9 months prior. At 12 days after vaccination, he was admitted to the hospital due to headache, confusion, and progressive left-sided weakness.
At day 3 of hospitalization, he was suspected of VITT and a right middle cerebral-artery stroke with hemorrhagic transformation was diagnosed. In addition, multiple widespread thromboses were observed. The patient received fondaparinux with high-dose IVIG. After a thrombocytopenia recurrence, additional IVIG was administered and platelet count improved. The patient received 13 therapeutic plasma exchanges between days 47 and 62 after vaccination. On day 62 his platelet count returned to normal.
Although the study authors observed a high amount of phenotypic heterogeneity among the patients with VITT, all presented with multiple thrombotic events, no patient developed additional thromboses after the first treatment with high-dose IVIG, and antibody reactivity increased with every IVIG dose.
These observations indicated that VITT which manifests in reaction to the adenoviral vector SARS-CoV-2 vaccine among older individuals likely presents with multiple arterial thrombotic events and may be effectively treated with anticoagulation with high-dose IVIG.
This brief report included few patients and may not be indicative of the general trends for SARS-CoV-2 vaccine-associated VITT.
Disclosure: Multiple authors declared affiliations with industry. Please refer to the original article for a full list of disclosures.
Bourguignon A, Arnold DM, Warkentin TE, et al. Adjunct immune globulin for vaccine-induced immune thrombotic thrombocytopenia. N Engl J Med. 2021;385(8):720-728. doi:10.1056/NEJMoa2107051